Background: During anaphylaxis and allergic reactions epinephrine is typically administered and can be error prone due to the various dosages, routes, and concentrations utilized. The most concerning adverse events related to epinephrine administration include ischemic cardiac events and tachydysrhythmias. As elderly patients may be at a higher risk of adverse cardiac effects at baseline, the purpose of this study was to assess whether adding epinephrine for anaphylaxis may further elevate this risk.
Methods: A report was generated including all epinephrine orders within the electronic medical records at each of the emergency departments within the Partners HealthCare system. Patients were excluded if they were under 50 years old or if they received epinephrine for an indication other than anaphylaxis. The primary outcome was a composite of elevated troponin, ischemic ECG changes (acute ST changes, T-wave inversions, pathological Q-wave changes, or new left-bundle branch block), and/or new tachydysrhythmias (ventricular tachycardia or fibrillation, atrial flutter or fibrillation, or multifocal atrial tachycardia) following epinephrine administration. We also aimed to characterize routes of administration, dosing errors, cumulative epinephrine doses, patient disposition, hospital length of stay, and rate of prescribing of epinephrine auto-injectors.
Results: This study included 296 unique patient encounters during the study period. The primary composite outcome occurred in 10 patients (3.4%), with 1 new tachydysrhythmia, 3 elevated troponins, and 8 ECGs with ischemic changes. Once stratified by age, it was demonstrated that patients 80-89 years old (n=17) were significantly more likely to experience the primary outcome than those 50-59 years old (n=134) (11.8% vs 1.5%, odds ratio 8.8, 95% CI 1.2-67.1). Patients 60-79 years old were not significantly more likely to have the primary outcome than those patients 50-59 years old. There were 57 (19%) ECGs and 27 (9%) troponin levels available for evaluation. The majority of epinephrine doses were given intramuscularly (98%), few doses were given subcutaneously (2%), and no doses were given intravenously (0%).
Conclusion: Patients over the age of 80 years are at a higher risk of adverse cardiovascular complications from epinephrine for anaphylaxis than younger patients and should be monitored more closely.